Nebraska, 2017

Hail and Damaging Winds in Nebraska, July 2, 2017

July 2, 2017 · NWS LBF · 31 events in 13 counties and zones

A broken line of supercells developed across the northern Sandhills during the afternoon, producing up to golf ball size hail. The supercells merged as they traveled south toward Keith, Lincoln, and Custer counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broken line of supercells developed across the northern Sandhills during the afternoon, producing up to golf ball size hail. The supercells merged as they traveled south toward Keith, Lincoln, and Custer counties. Severe wind gusts to 70 mph were reported, along with a roof being blown off a house in Hayes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 1:01 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
301 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 214 PM CDT Sun Jul 2 2017

Latest water vapor imagery shows a short wave trough extending
roughly from western MT to UT with a ridge downstream across the
Central High Plains into the Northern Plains. A stationary
boundary is located at the surface across far northwest NEB to the
Central Sandhills to north central NEB. Local radar display shows
isolated thunderstorms developing near the boundary in Garfield
and Wheeler counties. However, convection hasn't been that strong
at this point with reflectivity cores peaking largely between
25-30 kft. Latest vis imagery shows outside of this area an
enhanced cumulus field and growth between Broken Bow to Almeria
to Ewing and upstream of there across portions of the central
Sandhills.

Latest SPC mesoanalysis shows moderate instability presently with
very little inhibition across the NEB Panhandle into central NEB
with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are
expected to range from the mid 50s in far western NEB to lower 60s
in north central NEB. Deep layer vertical wind shear (0-6 km) is
presently only about 25 kts, however, it expected to increase to
early evening peaking around 30-35 kts. As such, storms modes
favored in development this afternoon and evening is primarily
organized multicells, though some supercells cannot be ruled out.
Damaging winds and large hail are the primary threats this
afternoon and evening given characteristics of soundings. Wherein
a dry sub-cloud layer is expected to be in place, ample DCAPE,
decent mid-level lapse rates, and quantity of CAPE in the HGZ to
favor larger hail growth. Initially concerns will be towards
isolated to scattered thunderstorms development across the
aforementioned boundary this afternoon into evening over the
central Sandhills towards the Interstate 80 corridor. Then
thunderstorm chances are tailored towards development upstream to
our west. Storms that develop in the higher terrain are expected
to then move eastward into the local forecast area. Of which, the
greatest chances for this is over the southwest quad and northern
NEB, the latter from development occurring in SD.

Low temperatures should be on the mild side with clouds and
elevated winds tonight. Cooler highs tomorrow. There is a marginal
risk for thunderstorms as well. Details are a little harder to
pinpoint given thunderstorms today and tonight will influence
tomorrow. This spread in the forecast envelope is seen in
deterministic guidance as well. While moderate instability is
expected to be present with surface dew points similar to today,
if not slightly higher in north central NEB more so towards the
mid 60s, uncertainty exists in low-level forcing. The short wave
trough will be moving from the Northern Plains to Central High
Plains early tomorrow morning farther into the Northern/Central
Plains Monday. Further, deep layer vertical wind shear should be
weaker. As such, the risk for strong to severe thunderstorms is
there but it's expected to be more isolated compared to today.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CDT Sun Jul 2 2017

Monday night through Wednesday...The main forecast challenge will
be the chance for thunderstorms Monday night through Tuesday, the
Fourth of July. There are uncertainties in the timing of
thunderstorm chances as models are not in agreement. The ECMWF has
a trough coming across the rockies on Monday then pushing through
western and central Nebraska Monday night. It then develops a
small closed low across northern Kansas and moves it northeast on
Tuesday. With this solution thunderstorms will be possible Monday
night across western and north central Nebraska as the shortwave
moves across and then a scattered chance of thunderstorms as the
Low moves northeast out of north central Kansas. The GFS solution
is slightly slower with the shortwave moving across and does not
form a closed low until the system has moved east of the area on
Wednesday with the low developing over Iowa. Tending to lean more
to GFS solution at the moment.

Confidence of thunderstorm development on Monday evening into
Monday night lingering into early Tuesday morning is moderate as
current thinking is the shortwave trough will act as the driving
force to initiate storm development as modest instability will be
available along with adequate moisture as dewpoints will be in
the 50s and 60s with a southeasterly wind. As for Tuesday
afternoon and evening confidence is low at this time for
thunderstorm development as there will be weak forcing across the
area. That being said the environment is unstable. 0 to 3 km most
unstable CAPE is adequate with 3000j/kg across the northeast CWA.
Isolated thunderstorms can not be ruled out especially across the
eastern part of the CWA.

Wednesday and Beyond...A ridge will develop and sit over the area
bringing a warm dry airmass over the central US and minimal
opportunities for rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 146 PM CDT Sun Jul 2 2017

Local radar display over the last hour shows the development of
isolated convection across Garfield and Wheeler counties.
Mostly clear skies prevail, except for a swath of diurnally
driven clouds and aforementioned convection in the vicinity of a
boundary that lies roughly w-e across the central Sandhills and
across north central NEB. There are two areas of concern for
thunderstorms this afternoon and evening. First, isolated to
scattered thunderstorms are expected to develop along said
boundary this afternoon. Any TSRA should then move southward.
Second, additional development is expected upstream to our west
that could move into the local forecast area, albeit there is
lower confidence associated with it. Late tonight into tomorrow
morning, the threat for thunderstorms will be confined more over
north central NEB than western NEB. Outside of impacts from
showers/thunderstorms, generally VFR conditions should prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...ET
Hazardous weather outlook, Jul 2, 1:25 PM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Sun Jul 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered strong to severe thunderstorms are possible
this afternoon and tonight across most of western Nebraska,
mainly along and south of a line from Lisco to Ellsworth to
Brownlee to Taylor. Thunderstorms that develop will be capable of
producing large hail and damaging winds into the evening hours.

A marginal risk for strong to severe thunderstorms exist
elsewhere.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a marginal risk for severe storms across the entire
outlook area Monday afternoon and Monday night. A few storms will
be strong and approach severe levels, with damaging wind and
large hail possible.

A marginal risk for severe thunderstorms exists on Tuesday as
well, roughly east of a line from Wauneta to Eli. While storms
are not expected to be as numerous as Tuesday, strong to severe
storms are possible.

Dry and hot conditions are expected to move into the area by mid
week, lasting until Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening south
of a line from O'Neill to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 2, 12:58 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
258 PM CDT SUN JUL 2 2017

NEZ028-029-022045-
Wheeler NE-Garfield NE-
258 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND
SOUTHWESTERN WHEELER COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ericson, or 16 miles northeast of Burwell, moving
south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gables.

LAT...LON 4174 9874 4174 9879 4175 9903 4197 9890
      4190 9868
TIME...MOT...LOC 1958Z 022DEG 15KT 4187 9883

ET
Special weather statement, Jul 2, 1:48 PM MST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
348 PM CDT SUN JUL 2 2017

NEZ028-022130-
Garfield NE-
348 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burwell, moving southeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burwell and Deverre.

LAT...LON 4174 9893 4174 9912 4180 9918 4187 9920
      4196 9911 4185 9887
TIME...MOT...LOC 2048Z 307DEG 9KT 4186 9911

ET
Special weather statement, Jul 2, 1:53 PM MST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
253 PM MDT SUN JUL 2 2017

NEZ024-022145-
Hooker NE-
253 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY AND NORTHEASTERN
HOOKER COUNTIES UNTIL 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mullen, moving south at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mullen and Kelso.

This includes the following highways...
 Highway 2 between mile markers 178 and 193.
 Highway 97 between mile markers 57 and 69.

LAT...LON 4203 10087 4186 10091 4193 10121 4209 10116
      4209 10108
TIME...MOT...LOC 2053Z 008DEG 10KT 4200 10101

ET
Special weather statement, Jul 2, 2:02 PM MST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
302 PM MDT SUN JUL 2 2017

NEZ004-022145-
Sheridan NE-
302 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345
PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Rushville, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smith Lake State Wildlife Management Area and Argo Hill.

This includes Highway 250 between mile markers 18 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4254 10247 4255 10219 4229 10215 4228 10243
TIME...MOT...LOC 2102Z 353DEG 16KT 4249 10234

ET
Special weather statement, Jul 2, 2:12 PM MST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT SUN JUL 2 2017

NEZ037-038-022200-
Custer NE-Logan NE-
412 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
NORTHWESTERN CUSTER COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Arnold, or 18 miles northeast of Stapleton, moving
south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Logan
and northwestern Custer Counties.

LAT...LON 4170 10029 4167 10007 4152 10011 4154 10033
TIME...MOT...LOC 2112Z 005DEG 7KT 4162 10020

ET

The radar

The North Platte radar (KLNX), 56 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

21 hail, 9 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Hooker

When
July 2, 2:35 PM MST
Where
Hooker County, 10.8 mi W of Mullen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -101.240

Hail, Cherry

When
July 2, 3:51 PM CST
Where
Cherry County, 17.29 mi SW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.140, -100.900

Hail, Sheridan

When
July 2, 3:00 PM MST
Where
Sheridan County, 3.16 mi NNW of Bingham
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -102.110

Hail, Loup

When
July 2, 4:11 PM CST
Where
Loup County, Taylor
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.770, -99.380

Hail, Hooker

When
July 2, 3:15 PM MST
Where
Hooker County, 14.52 mi S of Mullen
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.840, -101.040

Hail, Custer

When
July 2, 4:20 PM CST
Where
Custer County, 0.86 mi NE of Comstock
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.560, -99.240

Hail, Custer

When
July 2, 4:22 PM CST
Where
Custer County, 0.86 mi NE of Comstock
Measured
1.25 in hail
Reported by
Public
Coordinates
41.560, -99.240

Hail, Hooker

When
July 2, 3:29 PM MST
Where
Hooker County, 14.96 mi SW of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -101.240

Hail, Sheridan

When
July 2, 3:32 PM MST
Where
Sheridan County, 5.55 mi N of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.150, -102.270

Hail, Garden

When
July 2, 3:36 PM MST
Where
Garden County, 41.65 mi NNE of Oshkosh
Measured
1.75 in hail
Reported by
Public
Coordinates
42.000, -102.110

Hail, Hooker

When
July 2, 3:39 PM MST
Where
Hooker County, 17.88 mi SW of Mullen
Measured
1.5 in hail
Reported by
Public
Coordinates
41.870, -101.280

Hail, Sheridan

When
July 2, 3:50 PM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -102.690

Hail, Grant

When
July 2, 4:07 PM MST
Where
Grant County, 12.04 mi SE of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -101.600

Hail, Grant

When
July 2, 4:24 PM MST
Where
Grant County, 15.21 mi S of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -101.530

Hail, McPherson

When
July 2, 5:35 PM CST
Where
McPherson County, 5.74 mi NNE of Tryon
Measured
1.5 in hail
Reported by
Public
Coordinates
41.630, -100.940

Hail, Custer

When
July 2, 5:39 PM CST
Where
Custer County, 4.86 mi S of Broken Bow
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -99.640

Hail, McPherson

When
July 2, 5:43 PM CST
Where
McPherson County, 1.7 mi ENE of Tryon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -100.940

Hail, Lincoln

When
July 2, 6:07 PM CST
Where
Lincoln County, 16.89 mi NNE of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -100.570

Hail, Lincoln

When
July 2, 6:11 PM CST
Where
Lincoln County, 15.28 mi N of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Public
Coordinates
41.350, -100.650

Thunderstorm Wind, Lincoln

When
July 2, 6:30 PM CST
Where
Lincoln County, 2.14 mi NNE of North Platte
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.180, -100.770

Thunderstorm Wind, Lincoln

When
July 2, 6:35 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.770

Public estimated 60 mph winds and also reported dime size hail in North Platte.

Thunderstorm Wind, Keith

When
July 2, 5:44 PM MST
Where
Keith County, 4.22 mi W of Keystone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -101.660

Thunderstorm Wind, Keith

When
July 2, 6:03 PM MST
Where
Keith County, 6.06 mi SW of Paxton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.060, -101.440

Public estimated 70 mph winds southwest of Paxton.

High Wind, Chase

When
July 2, 6:15 PM MST
Where
Chase forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Imperial Airport ASOS measured a non-thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Lincoln

When
July 2, 7:28 PM CST
Where
Lincoln County, Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -100.730

Public estimated up to 60 mph winds in Wellfleet.

Thunderstorm Wind, Frontier

When
July 2, 7:59 PM CST
Where
Frontier County, 3.18 mi SSE of Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.590, -100.490

The Frontier Co. E.M. estimated wind speeds up to 60 mph southeast of Curtis.

Thunderstorm Wind, Hayes

When
July 2, 8:05 PM CST
Where
Hayes County, 0.69 mi S of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -101.020

A trained weather spotter estimated wind speeds of 60 mph in Hayes Center.

Thunderstorm Wind, Frontier

When
July 2, 8:13 PM CST
Where
Frontier County, 9.67 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -100.030

A trained weather spotter estimated winds of 60 mph south of Eustis.

Thunderstorm Wind, Hayes

When
July 2, 8:15 PM CST
Where
Hayes County, 5.31 mi E of Hamlet
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -101.130

A roof was blown off a house east of Hamlet. A large tree was also downed in the area.

Hail, Frontier

When
July 2, 8:22 PM CST
Where
Frontier County, 9.67 mi S of Eustis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -100.030

Hail, Frontier

When
July 2, 8:46 PM CST
Where
Frontier County, 5.21 mi SW of Harry Strunk Lake
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.360, -100.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705289, 705290, 705291, 705292, 705293, 705294, 705295, 705296, 705297, 705298, 705299, 705300, 705301, 705302, 705303, 705304, 705305, 705306, 705307, 705312, 705313, 705314, 705315, 705328, 705316, 705318, 705319, 705320, 705311, 705308, 705309.